Amitriptyline gives you a sweet tooth? Advice!

Discussion in 'The Watercooler' started by TerryJ2, Oct 2, 2007.

  1. TerryJ2

    TerryJ2 Well-Known Member

    I get tension headaches and migraines and have been taking Imitrex and Fioricet (Butalbital) on an as-needed basis for some time. I called for a refill and the dr. told me to come in.
    I have also been taking Effexor for mood swings related to PMS (can't take hormones because I had breast cancer). He said, by the way, it's very hard to get off of, (gee, thanks) but I'm not going to worry about it until I finish menopause, and difficult child is 18 and out of the house, which may both happen at the same time! :D)

    As I drive over, I'm thinking he's going to pull me off of everything because I've been on it too long.

    Boy, the diff between a medication dr and a chiro! He wrote FIVE, count 'em, FIVE scrips for me. His theory is to get rid of the muscle tension and stress, and that will get rid of the headaches. But I'm thinking, wait a min., now I'll be hooked on other stuff. And more of it!

    He did not give me any migraine preventatives because of the side effects.

    I'm afraid to start on anything new, and am absolutely NOT going to start them all at once because I won't know which cause side effects or which have the most benefits.

    According to the pharma scrip info sheet, amitriptyline has a possible side effect of increased appetite, especially sweets. Eeek! I already crave sweets. I'm hypoglycemic (and a very bad girl). The warnings are scary. No, horrifying.
    I don't even want to try it.
    Anyone here have experience with-that, pro and con?

    Also, he gave me Xanax, generic. (Okay, that was the one he added after I told him about difficult child, LOL.) I know lots of your here are on it. Does it work?

    He also prescribed chlorzoxazone, a muscle relaxant. I'm not too worried about that. I'll take one tonight and if it gives me a hangover, I just won't take it again.

    He re-scripted the Fiorocet, too, but the whole idea is that I'm supposed to use it sparingly, and someday, not at all.

    He mentioned that one of these may cause weight loss. I can't remember which.

    Which one? I want to know now! That's the one I'm going to take. :laugh:

    Okay, he DID mention that I need to exercise, stretch my neck, get more chiro adjustments, use heat and ice, and all that. Just so you don't think he's a pusher. :wink:

     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Ok...from what you are saying...it sounds like you got the standard handful...lol.

    The good old tricyclic amitrip...(isnt that elavil?) can put on pounds so I hope you are starting on a low dose which most folks only need a low dose of anyway for pain and sleep.

    xanax is handy.

    Im thinking you got topamax if he gave you one that can cause weight loss even though you said you didnt get a preventative. The only other thing that Im thinking may cause it would be wellbutrin but I cant think of why he would put you on two ADs...well make that 3.

    The muscle relaxer should be fine. I have taken it before and its not that strong. Ok...maybe Im not the one to gauge the strength of a medication by but...lol.

    You should be fine. You arent going to get addicted to all these things. Just take them when you need them for the problems and all will be ok. Now...get rid of difficult child and the stress will be gone...poof! And yes...effexor is a B to get off. Much easier to get off these other medications.
     
  3. TerryJ2

    TerryJ2 Well-Known Member

    Thanks, Janet.
    Nope, no wellbutrin, and no topamax. Go figure.
    I took the muscle relaxant 20 min. ago. I'm still awake and typing... when do they kick in?
     
  4. smallworld

    smallworld Moderator

    Terry, I was on Amitriptyline for IBS and migraines. It made me feel great plus I slept very well at night. However, I put on 10 pounds just like that and couldn't take it off for anything. So I discontinued Amitriptyline. I didn't feel as well so my internist suggested Lexapro. I've been on it since August and still don't feel that great. Plus the pounds are creeping on again. My neurologist suggested Wellbutrin. That might be the next step. If Amitriptyline didn't cause weight gain, I'd still be on it. It was that good for me.
     
  5. Josie

    Josie Active Member

    easy child was on amitriptyline for migraine prevention. It worked for that and calmed her anxiety. She did not gain weight or develop a sweet tooth. It also helped her get to sleep.

    She would still be on it if we weren't trying to treat her Obsessive Compulsive Disorder (OCD) with another tricyclic a/d. She may end up back on it if this new medication doesn't work out. Getting off from it has been difficult.

    She has been monitored with an EKG for the heart side effects.
     
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Some muscle relaxers really dont make you all that sleepy...lol.

    Curious...what medication did he say would cause weight loss?
     
  7. TerryJ2

    TerryJ2 Well-Known Member

    Curious...what medication did he say would cause weight loss?


    That's the one I'm trying to remember, LOL! I'll have to call him.

     
  8. Just keep swimming

    Just keep swimming New Member

    I was on Amitriptyline for about 6 month before my back surgery, it works on the nerves, I was told, and I was have MAJOR sciatica. I stopped it about 3 months ago and with watching my eating and being much more active, I have lost nearly 40 lbs! I am down 3 jean sizes! We are now living on a farm and I am outside doing "chores" all the time now, instead of lying on the couch with my back and legs aching, so I know that has helped alot.

    Not sure if the Amitriptyline was the culprit of me gaining weight but I am suspicious!

    Good luck with all the new medications!

    Vickie
     
  9. TerryJ2

    TerryJ2 Well-Known Member

    Wow.

    Now I'm thinking twice, thrice, a bazillion times about not taking it!

    Thanks.

    Oh, the muscle relaxant helped with-the shoulder muscles but I still had a headache on the right side of my neck and skull this a.m. I took 1/2 an Imitrex, and got a chiro adjustment and that did the trick. At least for today. :smile:
     
  10. tinamarie1

    tinamarie1 Member

    Terry, I took amitriptilyne for several years, and never had any side effects that I was aware of! I never even knew that it could cause increased appetite or sweet cravings! ahhh haaa! now i know what to blame for my big behind!
     
  11. Terry,

    difficult child has been taking a very small dose of amitriptyline at bedtime for several years now. We can't really see any side effects - except that he desperately needs to gain weight. That's probably more of an issue of his weird food issues.

    My coworker takes it for her bad back. She's tried many different things, but she always comes back to amitriptyline. She says that it just address her pain best of everything she has tried. She does have a problem with sleepiness in the morning , though.
     
Loading...